Winter Storm, Garrett
- When
- March 26, 4:00 AM EST to March 27, 4:00 PM EST
- Where
- Garrett forecast zone
- Reported by
- Trained Spotter
A prolonged period of upslope snow occurred on the 26th and 27th of March behind a cold front. The upslope snow was enhanced by instability and upper-level disturbances associated with a longwave upper-level trough.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A prolonged period of upslope snow occurred on the 26th and 27th of March behind a cold front. The upslope snow was enhanced by instability and upper-level disturbances associated with a longwave upper-level trough. Snowfall accumulated between 6 to 12 inches for many locations along and west of the Allegheny Front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 26, 3:00 AM EST, 1 hour earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
400 AM EDT Sat Mar 26 2022
.SYNOPSIS...
Unsettled weather is expected today in the wake of a strong cold
front. A secondary front will cross the region Sunday. Canadian
high pressure is expected to build in from the Great Lakes Monday.
The high pressure is then expected to move offshore by Wednesday
as a potent storm system approaches from the Midwest.
&&
.NEAR TERM /THROUGH SUNDAY/...
A very potent late season clipper crossed the area this morning.
In its wake, a strong upper-level low will pivot over the region.
Intermittent wet snow has been falling along and west of the
Allegheny Front overnight, and is expected to pick up in
intensity through the morning hours as lift from an upper low
moves overhead. Deep saturation, instability and lift through
the dendritic snow growth zone should easily overcome somewhat
marginal late season surface temperatures to result in bursts of
moderate to even heavy snow and a few squalls through this
evening. For this reason, we have extended the Winter Weather
Advisory along and west of the Allegheny Front. We contemplated
upgrading to a warning for these areas, as well as expanding the
advisory just east of the ridgeline, but uncertainties in just
how efficient accumulations will be so late in the year temper
confidence a bit. There may be a few breaks between steadier
snow at times, resulting in some melting or compaction as well.
Meanwhile, wind gusts of 35 to as high as 45 mph are possible.
This could result in greatly reduced visibility as well as power
outages when coupled with snow on trees and power lines.
Further east, a mainly cloudy and blustery day is expected.
Instability beneath the upper low should result in at least
widely scattered shower activity east of the mountains. Freezing
levels will be low, but surface temperatures should reach into
the 50s east of the higher terrain. Therefore, although a few
snowflakes can't be ruled out under the heaviest showers, rain
mixed with graupel, small hail or snow pellets should be the
predominate precipitation mode. Deep mixing and inverted-V
profiles could result in sporadic gusts of 45-50+ mph in and
near shower activity as was observed over the Midwest and Ohio
River Valley yesterday evening when Indianapolis gusted to
nearly 60 mph. Sporadic lightning strikes are possible areawide
given modest CAPE through a deep layer.
Breezy conditions are expected to continue much of tonight,
though gusts and shower activity likely wane somewhat as the
brunt of the upper low pulls east and diurnal instability wanes.
Additional sprinkle, flurry or shower activity is possible east
of the mountains Sunday as a secondary front crosses. Meanwhile,
snow shower activity likely lingers along and west of the
Allegheny Front through at least Sunday morning, though
uncertainty in persistent impactful accumulation is too low to
extend any headlines beyond tonight for the moment.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Ridging is expected to build in under northwest flow aloft
leading to continued brisk breezes, below normal temperatures,
and a mixture of clouds and sun into early next week. Some
intermittent sprinkle, flurry, or shower activity can't be
ruled out along and west of the Allegheny Front with continued
upslope flow, but we kept the forecast mainly dry for the moment
given overall weaker forcing.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Modified Arctic air will begin to retreat Tue night as southerly
winds develop between high pressure to the east and deepening low
pressure over the Central Plains. As warm moist air overruns shallow
cold air, some light wintry precip is possible late Tue night into
Wed morning. Given unseasonable very cold air mass for late March,
even some -fzra can't be ruled across northern and western
areas, although a light mix ra/sn/pl is more likely. Precip
shifts north of the Mason-Dixon line Wed afternoon.
Cdfnt associated with intense low over the Great Lks will cross the
area late Thu and may bring sct showers. Models do not show either
strong forcing or instability to pose a severe risk with this
frontal zone at the moment.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR through the weekend. Brief restrictions are possible
in scattered showers or even isolated squalls today, a few of
which may contain graupel, small hail, and gusty winds.
Otherwise, W/NW gusts of up to 30 kt are expected, diminishing
slightly overnight with the loss of diurnal mixing.
Diminishing winds Tuesday but still gusting 15-20kt. RA/SN mix is
possible late Tue night early Wed as warmer air overruns a very cold
air mass for late March. A wintry mix of FZRA/PL is possible at
KMRB. Precip should turn to all rain by Wed afternoon. Flight
restrictions to IFR are likely with this precip event.
&&
.MARINE...
West to northwest winds are expected to increase through the
day, peaking at gale force through this evening. A few gusts to
near storm force can't be ruled out in shower or squall activity
through this evening, which may also be accompanied by small
hail. Winds may abate a bit late tonight before increasing again
on Sunday, which may ultimately warrant extension of the current
Gale Warning. Gusty NW winds likely continue but at somewhat
lesser speeds through at least Monday.
Small Craft Advzy conditions may persist into Tue evening.
Winds relax late Tue night/early Wed, then begin to strengthen
again Wed afternoon into Thu.
&&
.TIDES/COASTAL FLOODING...
W to NW flow will strengthen through Sunday night and will
result in significant blowout tides. Water levels are expected
to drop 1 to 2 ft below astronomical predictions by Monday
evening. This event may turn out to be more significant than the
one that occurred nearly two weeks ago Mar 13-14.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 2 AM EDT Sunday for MDZ001.
VA...None.
WV...Winter Weather Advisory until 2 AM EDT Sunday for WVZ501-505.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ530>532-538>540.
Gale Warning until 2 AM EDT Sunday for ANZ530>543.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...LFR
AVIATION...LFR/DHOF
MARINE...LFR/DHOF/JMG
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 333 AM EDT Sat Mar 26 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-270745- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 333 AM EDT Sat Mar 26 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Gale Warning is in effect through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gale-force winds are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-270745- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 333 AM EDT Sat Mar 26 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-270745- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 333 AM EDT Sat Mar 26 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect along and west of the Allegheny Front. Snow squalls are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Accumulating snow may linger into Sunday morning. There is a slight winter storm threat Wednesday. Light freezing rain or sleet is possible. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005868.